Rethinking Statin Use
Are you a long-term user of popular statin drugs on the market? Studies are convincing it’s time to rethink cholesterol medication use if you’re in a high-risk, neurodegenerative patient group. If you are already fighting nerve degeneration, there is evidence your cholesterol medication may be contributing to peripheral nervous system damage.
25% of the adult population in the US, over the age of 45, is now on a prescribed statin. The popularity of cholesterol-lowering medication was rolled out with both an advertising blitz and a push from industry drug reps.
Physicians initially thought statin drugs had few side effects. For the high-risk individual who has heart disease, statin drugs can be a life-saver, lowering bad cholesterol by as much as 50 points.
Does My Body Need Cholesterol
Cholesterol has become synonymous in the public mind with heart disease. Cholesterol is bad, bad, bad; an ingrained mantra pounded into our subconscious. If your arteries become blocked and you suffer a heart attack, then yes, you have a problem. For people with neurodegeneration, cholesterol plays a vital part in trying to maintain healthy nerve function. 25% of cholesterol resides in your brain as Myelin Sheaths.
The parts of a nerve cell are the cell body, the axon and axon terminal. The axon terminal links the axon (which can be up to three feet long) to other nerve cells so impulses can move throughout your body. The Myelin Sheath acts as an insulator and helps speed impulses moving along the axons.
Bloodstream cholesterol is too big to cross the blood-brain barrier, so specialized Glial cells (Schwann Cells in the peripheral system and Oligodendrocytes in the brain) must manufacture myelin sheath using synthesized cholesterol from your nerve tissue. The cell degeneration caused by the iron deposits in Superficial Siderosis patients targets Glial cells, so demyelination is already a problem. Nerve impulses lose insulation from adjacent nerve fibers; Signals start misfiring, and nerve function deteriorates.
Cholesterol Medication Aggravating Your Peripheral Neuropathy
The neurotoxicity of statins has now been the subject of many studies. Known side effects now include cognitive impairment, memory loss, muscle weakness, peripheral nerve damage, small fiber neuropathy, polyneuropathy, cataracts, hepatic dysfunction, and the higher incidence of diabetes.
In 2005, the World Health Organization (WHO), reported the findings of the Adverse Drug Reactions Advisory Committee (ADRAC). Their investigation reported on 281 cases of peripheral neuropathy (or symptoms consistent with this diagnosis) attributed to statins.
” However, recovery on withdrawal of the statin was noted in approximately half of the ADRAC cases, including cases where the patient also had diabetes, and some reports describe positive rechallenge. In two cases, symptoms developed after an increase in dose. Statin-associated peripheral neuropathy may persist for months or years after the withdrawal of the statin. “
Statins and peripheral neuropathy – WHO Drug Information Report, Vol 19, No. 2, 2005, pg. 115
A 2008 report published in the Journal of Neuroscience concluded:
“Our study indicates that statins should be used carefully since the long-term application may negatively influence the intrinsic remyelination capacity, not only in MS patients but also in other demyelinating diseases of the CNS.”
The Evidence Is Concerning
So if studies tell us a healthy person has a chance for remyelination when statins are stopped, then the question remains: what about the patient with Superficial Siderosis? Are we accelerating the damage? Is the risk to neural health too great? These are serious concerns since Gary has over a 10-year history of statin use. We will be discussing this very question with his neurologist tomorrow and our PCP as soon as possible.